North Dakota, 2013

Flash Flooding and Hail in North Dakota, June 22, 2013

June 22, 2013 · NWS BIS · 30 events in 10 counties and zones

Severe Thunderstorm Watch numbers 345 and 350 were in effect during this event. A capped atmosphere and weak bulk shear prevented convection over North Dakota while storms were developing over far southeast Montana and eastern Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch numbers 345 and 350 were in effect during this event.

A capped atmosphere and weak bulk shear prevented convection over North Dakota while storms were developing over far southeast Montana and eastern Wyoming.

Later in the afternoon bulk shear increased substantially into North Dakota in the vicinity of a southwest to northeast orientated surface trough. As the cap weakened, convection became more organized over south central North Dakota early in the evening. In addition, a bowing line segment originating over northwest South Dakota, propagated northeast through the evening hours along the surface trough axis into Adams County, North Dakota, eventually moved into the Bismarck area and then toward the western Devils Lake Basin region.

Numerous reports of large hail, severe thunderstorm wind gusts, and heavy rain accompanied the severe thunderstorms. Flash flood warnings were posted for a large area of south central North Dakota, where several periods of thunderstorms with heavy rain moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 22, 3:06 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 22, 3:06 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
406 PM CDT SAT JUN 22 2013

.UPDATE...
ISSUED AT 405 PM CDT SAT JUN 22 2013

FORECAST UPDATE FOR SEVERE THUNDERSTORM WATCH NUMBER 345.

UPDATED PRODUCTS SENT.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)

ISSUED AT 130 PM CDT SAT JUN 22 2013

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD STILL STRONG TO
SEVERE STORMS TODAY/TONIGHT ALONG WITH THE POTENTIAL FOR HEAVY
RAINFALL. ADDITIONAL RAINFALL EXPECTED SUNDAY...ALTHOUGH THE RISK
FOR SEVERE THUNDERSTORMS WILL BE LOWER.

CURRENTLY...SOUTHWEST FLOW ALOFT REMAINS OVER THE DAKOTAS AHEAD
OF A LONG WAVE TROUGH CENTERED JUST WEST OF THE ROCKIES. SMALL-
SCALE EMBEDDED S/WV IMPULSES CONTINUE TO EJECT OUT OF THE BASE OF
THE TROUGH THROUGH THE CENTRAL AND NORTHERN PLAINS REGIONS. SFC
TROUGH/FRONTAL BOUNDARY IN PLACE ACROSS CENTRAL NORTH DAKOTA.

WILL SEE A GRADUAL INCREASE IN CHANCES FOR THUNDERSTORMS AS THE
DAY PROGRESSES AS CONVECTIVE PARAMETERS INCREASE ALONG THE SFC
TROUGH/FRONTAL BOUNDARY OVER CENTRAL/EASTERN ND. MODELS STRUGGLING
WITH SMALL-SCALE EMBEDDED WAVES IN SOUTHWEST FLOW ALOFT...BUT SEEM
TO BE AGREEING ON A STRONGER IMPULSE LIFTING THROUGH SOUTH DAKOTA
TOWARDS CENTRAL/EASTERN ND LATER TODAY. AS PROJECTED EARLIER BY
MODELS...0-6KM SHEAR IS INCREASING/EXPANDING EAST FROM WESTERN
NORTH DAKOTA (WHERE IT IS CURRENTLY 40-45KTS) TOWARDS MORE
FAVORABLE INSTABILITY ACROSS THE CENTRAL NEAR THE SFC TROUGH. THIS
TREND IS EXPECTED TO CONTINUE OVER THE NEXT FEW HOURS. STRONG TO
SEVERE STORMS WILL THUS BE POSSIBLE WHERE THE 0-6KM SHEAR AND
MUCAPE APPROACHING 3000 J/KG IS EXPECTED TO COINCIDE LATER TODAY
AND INTO THIS EVENING.

CONVECTION/PRECIPITATION CHANCES DECREASE FROM SOUTH TO NORTH
LATER THIS EVENING...THEN START TO INCREASE WEST LATE TONIGHT AS
THE BASE OF THE UPPER TROUGH/PARENT S/WV IMPULSE SWINGS NORTHEAST
INTO THE WESTERN DAKOTAS. THIS FEATURE CONTINUES NORTH AND EAST
SUNDAY MORNING/AFTERNOON CONTRIBUTING TO WIDESPREAD SHOWERS/SCT
THUNDERSTORMS IN THE MORNING...WITH DECREASING CHANCES FROM
SOUTHWEST TO NORTHEAST INTO SUNDAY AFTERNOON. MINIMAL CHANCES FOR
SEVERE THUNDERSTORMS AFTER TONIGHT WITH WEAKER INSTABILITY
ADVERTISED. STILL COULD SEE A FEW STRONGER STORMS EAST
LINGERING...BUT THE BETTER CHANCES FOR WIDESPREAD SEVERE SHOULD
REMAIN OFF TO OUR SOUTH AND EAST DURING THE DAY SUNDAY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)

ISSUED AT 130 PM CDT SAT JUN 22 2013

THE PERSISTENT MOIST/UNSTABLE SOUTHWEST FLOW WITH EMBEDDED
SHORTWAVES THAT HAS RESULTED IN DAILY SHOWERS/THUNDERSTORMS WILL
LESSEN THROUGH THE LONG TERM PERIOD...AS THE UPPER FLOW REGIME
TRANSITIONS TO A WESTERLY FLOW WEDNESDAY...AND EVENTUALLY A
NORTHWESTERLY FLOW BY LATE NEXT WEEK. THAT SAID...A CHANCE OF
THUNDERSTORMS WILL CONTINUE MONDAY INTO TUESDAY AS ANOTHER SHORTWAVE
TROUGH AND ASSOCIATED SURFACE FRONT MOVES ACROSS WESTERN AND CENTRAL
NORTH DAKOTA. SOUTHERLY BOUNDARY LAYER TO H85 WINDS WILL ADVECT
HIGHER SFC TO H85 DEWPOINTS MONDAY AFTERNOON THROUGH TUESDAY.
SURFACE DEWPOINTS WILL RISE TO THE UPPER 60S TO AROUND 70F...FEELING
VERY MUGGY AND HUMID. SURFACE LOW PRESSURE IN EASTERN MONTANA MONDAY
WILL TRAVERSE THROUGH WESTERN AND CENTRAL NORTH DAKOTA MONDAY NIGHT
AND TUESDAY RESULTING IN A CHANCE FOR THUNDERSTORMS. DRIER/MORE
STABLE AIR WILL FILTER IN BY LATE TUESDAY WEST...AND TUESDAY
NIGHT/WEDNESDAY CENTRAL AS THE UPPER FLOW BECOMES WESTERLY BEHIND
THE DEPARTING SHORTWAVE AND SURFACE LOW/COLD FRONT.
WEDNESDAY/WEDNESDAY NIGHT WILL BE DRY. RIDGE OF HIGH PRESSURE
MAINTAINS PAST TRENDS IN THE LONG TERM MODELS TO BUILD OVER THE FOUR
CORNERS WITH AMPLIFICATION OF THE RIDGE AXIS INTO SOUTHERN CANADA. A
COMPENSATORY DOWNSTREAM NORTHWESTERLY FLOW RESULTS OVER NORTH DAKOTA
THURSDAY INTO SATURDAY. COUPLE OF RIDGE TOPPERS EMBEDDED WITHIN THE
NORTHWEST FLOW MAY ENHANCE THE DEVELOPMENT OF THUNDERSTORMS
ESPECIALLY AT NIGHT...ACROSS THE NORTH CENTRAL AND EAST CENTRAL
ZONES. WILL CONTINUE TO LOOK AT THOSE TRENDS IN FUTURE MODEL RUNS.

EXPECT WARM AND HUMID CONDITIONS MONDAY INTO TUESDAY WITH HIGHS WELL
INTO THE 80S...THEN LESS HUMID WEDNESDAY THROUGH SATURDAY BUT
REMAINING WARM WITH HIGHS IN THE UPPER 70S TO LOWER 80S. OVERNIGHT
LOWS WARMEST MONDAY NIGHT WITH WIDESPREAD MID TO UPPER 60S...FOLLOWED
BY MID TO UPPER 60S FOR LOWS TUESDAY MORNING IN EAST CENTRAL NORTH
DAKOTA WITH THE WEST COOLING INTO THE UPPER 50S. OVERNIGHT LOWS
THEREAFTER WILL REMAIN AROUND 60F WEDNESDAY THROUGH SATURDAY ACROSS
WESTERN AND CENTRAL NORTH DAKOTA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)

ISSUED AT 130 PM CDT SAT JUN 22 2013

DIURNAL VFR-MVFR CU FORMATION UNDERWAY WHERE SKIES HAVE CLEARED.
WILL SEE SCATTERED THUNDERSTORMS...SOME STRONG TO
SEVERE...DEVELOPING TODAY PERSISTING INTO TONIGHT. KEPT VCTS AT
ALL TERMINALS FOR NOW DUE TO UNCERTAINTY IN TIMING AND COVERAGE OF
CONVECTION. WILL ISSUE UPDATES AS NEEDED.

&&

.HYDROLOGY...

ISSUED AT 130 PM CDT SAT JUN 22 2013

WILL MAINTAIN THE FLASH FLOOD WATCH AS IS SOUTH CENTRAL AND
ACROSS THE JAMES RIVER VALLEY WITH CONTINUED CHANCES FOR STRONG TO
SEVERE THUNDERSTORMS NOW THROUGH SUNDAY AFTERNOON. ADDITIONAL
HEAVY RAINFALL OF 1 TO 3 INCHES...LOCALLY HIGHER AMOUNTS...WILL
BE POSSIBLE FOR THOSE LOCATIONS THAT HAVE SEEN SIGNIFICANT
RAINFALL AMOUNTS THE PAST FEW DAYS. SOILS HAVE LITTLE TO NO
CAPACITY TO HOLD ADDITIONAL WATER...ENHANCING RUNOFF AND THE
POTENTIAL TO AGGRAVATE THE ONGOING OVERLAND FLOODING ACROSS THE
AREA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR NDZ023-025-036-037-
046>048-050-051.

&&

UPDATE...NH
SHORT TERM...NH
LONG TERM...KS
AVIATION...NH
HYDROLOGY...NH
Hazardous weather outlook, Jun 22, 12:53 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
153 PM CDT SAT JUN 22 2013

NDZ023-025-036-037-046>048-050-051-231900-
WELLS-FOSTER-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
153 PM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH SUNDAY. MULTIPLE PERIODS
OF THUNDERSTORMS WILL INCREASE THE CHANCE FOR FLASH FLOODING.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT...WITH
LOCALLY HEAVY RAINFALL POSSIBLE. SOME STORMS MAY BE SEVERE WITH
LARGE HAIL...DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY THROUGH
TUESDAY NIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER NORTH CENTRAL AND
EAST CENTRAL NORTH DAKOTA THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER OR FLOODING TO THE
NATIONAL WEATHER SERVICE IN BISMARCK OR TO LOCAL LAW ENFORCEMENT.

NDZ004-011-012-231900-
BOTTINEAU-WARD-MCHENRY-
153 PM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS PARTS OF NORTH CENTRAL
NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS. CLICK ON THE
RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT...WITH
LOCALLY HEAVY RAINFALL POSSIBLE. SOME STORMS MAY BE SEVERE WITH
LARGE HAIL...DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY THROUGH
TUESDAY NIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER NORTH CENTRAL AND
EAST CENTRAL NORTH DAKOTA THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER OR FLOODING TO THE
NATIONAL WEATHER SERVICE IN BISMARCK OR TO LOCAL LAW ENFORCEMENT.

NDZ001>003-005-009-010-013-017>022-031>035-040>045-231900-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
153 PM CDT SAT JUN 22 2013 /1253 PM MDT SAT JUN 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT...WITH
LOCALLY HEAVY RAINFALL POSSIBLE. SOME STORMS MAY BE SEVERE WITH
LARGE HAIL...DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY THROUGH
TUESDAY NIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER NORTH CENTRAL AND
EAST CENTRAL NORTH DAKOTA THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER OR FLOODING TO THE
NATIONAL WEATHER SERVICE IN BISMARCK OR TO LOCAL LAW ENFORCEMENT.

HEINERT/SIMOSKO

The radar

The Bismarck radar (KBIS), 78 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 8 hail, 4 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Logan

When
June 22, 5:30 PM CST to 6:30 PM CST
Where
Logan County, 7.6 mi N of Napoleon
Reported by
Trained Spotter
Coordinates
46.610, -99.770

Heavy rain of two inches fell in one hour.

Heavy Rain, Grant

When
June 22, 5:00 PM MST to 6:00 PM MST
Where
Grant County, 13.16 mi SSE of New Leipzig
Reported by
Trained Spotter
Coordinates
46.190, -101.860

Heavy rain of two inches fell in one hour.

Hail, Kidder

When
June 22, 7:00 PM CST to 7:10 PM CST
Where
Kidder County, 13.31 mi SSE of Steele
Measured
1 in hail
Reported by
Public
Coordinates
46.670, -99.800

Strong winds accompanied the large hail.

Hail, Grant

When
June 22, 6:00 PM MST to 6:10 PM MST
Where
Grant County, 13.16 mi SSE of New Leipzig
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.190, -101.860

Thunderstorm Wind, Kidder

When
June 22, 7:05 PM CST to 7:10 PM CST
Where
Kidder County, 13.31 mi SSE of Steele
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.670, -99.800

Large hail accompanied the strong winds.

Hail, Emmons

When
June 22, 7:15 PM CST to 7:20 PM CST
Where
Emmons County, 3.82 mi W of Linton Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
46.220, -100.310

Thunderstorm Wind, Kidder

When
June 22, 7:20 PM CST to 7:25 PM CST
Where
Kidder County, 0.95 mi W of Steele
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.850, -99.920

Nickel size hail accompanied the strong winds.

Hail, Kidder

When
June 22, 7:25 PM CST to 7:35 PM CST
Where
Kidder County, 4.93 mi S of Steele
Measured
1 in hail
Reported by
Public
Coordinates
46.780, -99.920

Strong winds accompanied the large hail.

Thunderstorm Wind, Kidder

When
June 22, 7:25 PM CST to 7:35 PM CST
Where
Kidder County, 4.93 mi S of Steele
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.780, -99.920

Large hail accompanied the strong winds.

Thunderstorm Wind, Adams

When
June 22, 6:26 PM MST to 6:31 PM MST
Where
Adams County, 0.48 mi W of Hettinger Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.020, -102.660

Peak wind gust measured at the Hettinger Airport.

Hail, Kidder

When
June 22, 7:35 PM CST to 7:45 PM CST
Where
Kidder County, 3.58 mi SSW of Steele
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.800, -99.920

Very strong winds and heavy rain accompanied the large hail.

Thunderstorm Wind, Kidder

When
June 22, 7:35 PM CST to 7:45 PM CST
Where
Kidder County, 4 mi S of Steele
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.792, -99.900

Large hail accompanied the strong winds.

Thunderstorm Wind, Kidder

When
June 22, 7:49 PM CST to 7:55 PM CST
Where
Kidder County, 5.04 mi NNW of Steele Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.920, -100.010

Large hail accompanied the strong winds.

Hail, Kidder

When
June 22, 7:49 PM CST to 7:55 PM CST
Where
Kidder County, 6 mi NW of Steele
Measured
1 in hail
Reported by
Public
Coordinates
46.911, -99.990

Heavy Rain, Burleigh

When
June 22, 8:15 PM CST to 8:45 PM CST
Where
Burleigh County, 1.98 mi SW of (Bis)bismarck Muni A
Reported by
Trained Spotter
Coordinates
46.760, -100.780

Very heavy rain measured at 1.25 inches fell in less than a half hour. See the flash flood entry from this date for this area.

Thunderstorm Wind, Burleigh

When
June 22, 8:24 PM CST to 8:30 PM CST
Where
Burleigh County, 2.74 mi ESE of (Bis)bismarck Muni A
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.760, -100.700

Large hail accompanied the strong winds.

Hail, Burleigh

When
June 22, 8:24 PM CST to 8:30 PM CST
Where
Burleigh County, 2.74 mi ESE of (Bis)bismarck Muni A
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.760, -100.700

Thunderstorm Wind, Sioux

When
June 22, 7:25 PM MST to 7:29 PM MST
Where
Sioux County, 8.94 mi NNE of Selfridge
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.150, -100.860

Thunderstorm Wind, Hettinger

When
June 22, 7:25 PM MST to 7:29 PM MST
Where
Hettinger County, 0.84 mi SW of Mott
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.370, -102.330

Very heavy rain accompanied the strong winds.

Thunderstorm Wind, Burleigh

When
June 22, 8:26 PM CST to 8:31 PM CST
Where
Burleigh County, 1.75 mi N of Bismarck
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.825, -100.771

Very heavy rain and nickel size hail accompanied the strong winds.

Thunderstorm Wind, Burleigh

When
June 22, 8:30 PM CST to 8:35 PM CST
Where
Burleigh County, 1.98 mi SW of (Bis)bismarck Muni A
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.760, -100.780

Very heavy rain accompanied the strong winds.

Heavy Rain, Burleigh

When
June 22, 8:37 PM CST to 8:47 PM CST
Where
Burleigh County, 0.84 mi NW of Bismarck
Reported by
NWS Employee
Coordinates
46.810, -100.780

Torrential rain of one inch fell in 10 minutes. See the flash flood entry from this date for this area.

Flash Flood, Burleigh

When
June 22, 8:41 PM CST to 11:30 PM CST
Where
Burleigh County, 7.18 mi NNW of Bismarck to 6.57 mi WSW of (Bis)bismarck Muni A
Cause
Heavy Rain
Property damage
$90,000
Reported by
Mesonet
Coordinates
46.895, -100.831

Torrential rain, an inch in ten minutes reported from south Bismarck, fell across Bismarck late in the evening of June 22nd. Numerous reports of flash flooding were received from across the city, including the intersection of Washington and Divide, 26th and Rosser, and at points along Bismarck Expressway including at Washington. These intersections had the worst flooding with up to a foot of water flowing across the road, over the curb, and in some cases into homes and businesses. Underpasses were flooded with several feet of water, and one road was closed due to fast flowing deep water. Vehicles were stalled at various locations in the city.

Thunderstorm Wind, Burleigh

When
June 22, 9:00 PM CST to 9:10 PM CST
Where
Burleigh County, 1.46 mi NNE of Bismarck
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
46.820, -100.760

The strong winds took the roof off of a partially built building. Debris from the roof damaged a parked car.

Thunderstorm Wind, Burleigh

When
June 22, 9:05 PM CST to 9:15 PM CST
Where
Burleigh County, 0.84 mi NW of Bismarck
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
46.810, -100.780

Several trees were damaged in the city of Bismarck.

Thunderstorm Wind, Burleigh

When
June 22, 9:21 PM CST to 9:25 PM CST
Where
Burleigh County, 0.84 mi NW of Bismarck
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
46.810, -100.780

Several trees up to fifty feet tall were uprooted along South Washington Street in Bismarck.

Thunderstorm Wind, Wells

When
June 22, 9:25 PM CST to 9:30 PM CST
Where
Wells County, 5.18 mi SSW of Harvey
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.700, -99.940

This was a public report of strong thunderstorm winds.

Flash Flood, Hettinger

When
June 22, 8:45 PM MST to 10:30 PM MST
Where
Hettinger County, 3.12 mi ENE of New England to 14.17 mi SW of Regent
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
46.551, -102.792

Law enforcement reported several roads experiencing flooding of deep water in Hettinger County.

Thunderstorm Wind, Burleigh

When
June 22, 9:50 PM CST to 10:00 PM CST
Where
Burleigh County, Regan
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Social Media
Coordinates
47.150, -100.530

Multiple large trees were either uprooted or snapped off in Regan.

Hail, Pierce

When
June 22, 10:25 PM CST to 10:30 PM CST
Where
Pierce County, 0.92 mi W of Rugby
Measured
1.5 in hail
Reported by
Public
Coordinates
48.370, -100.000

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457805, 457804, 457808, 457914, 457809, 457810, 457916, 457917, 457919, 457915, 457920, 457922, 457921, 457924, 457945, 457932, 457933, 457925, 457927, 457934, 457936, 457946, 457950, 457937, 457938, 457939, 457940, 457951, 457942, 457941.